Illinois, 2018

Flooding in Illinois, September 6 to 9, 2018

September 6 to 9, 2018 · NWS DVN · 2 events in 1 county or zone

Episodes of heavy rainfall of about 5 to 15 inches over a 10 day period in much of southwest Wisconsin caused the Rock River to rise above major flood stage. The extended duration between the forecast and actual occurrence of flooding allowed preparations to preclude major damage downstream.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Episodes of heavy rainfall of about 5 to 15 inches over a 10 day period in much of southwest Wisconsin caused the Rock River to rise above major flood stage. The extended duration between the forecast and actual occurrence of flooding allowed preparations to preclude major damage downstream.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 6, 5:32 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 6, 5:32 PM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
632 PM CDT Thu Sep 6 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 345 PM CDT Thu Sep 6 2018

Frontal boundary was stalled from northeast TX to the MO Ozarks
and into the OH Valley. Sprawling high pressure extended from
Manitoba to the Great Lakes. This brought low temperatures into
the upper 20s across portions of northern MN early this morning.

Meanwhile, southwest flow aloft continued to bring plentiful
moisture into the dvn cwa. 3-5 inches of rain fell in our southern
cwa since yesterday but that activity has diminished for the time
being. Extensive cloud cover was over most of the cwa except along
Highway 20 where sunshine has been in abundance this afternoon.
Mid afternoon temperatures were only in the mid 60s to lower 70s.

The remnants of Gordon was pushing into se AR and moving north at
5 mph.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 345 PM CDT Thu Sep 6 2018

Headlines: Have issued a flash flood watch for most counties
south of I-80 beginning at midnight tonight and lasting through
Friday night.

Tonight: In our southern cwa 3-5 inches of rain has fallen since
yesterday and additional rounds of heavy showers and scattered
storms can be expected later tonight. In our northern cwa most
areas should remain dry. Lows will range from the mid 50s north to
the lower 60s south.

Friday: Models indicate our roughly southern half will have
several rounds of heavy showers and a few thunderstorms. Farther
north a chance of showers. Increasing low level convergence well
ahead of Gordon should increase the showers and storms through the
day. Forecast soundings indicate PWAT's of 2 inches certainly the
threat of very heavy rainfall and possible flash flooding will
exist. Several inches of new rainfall is possible at some
locations. Highs will be around 70.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 345 PM CDT Thu Sep 6 2018

Friday night into Saturday morning: A surge of enhanced rainfall
may occur as Gordon lifts into eastern MO, which is why the flash
flood watch continues through Friday night. Additional heavy
rainfall of several more inches is possible, especially if the
ECMWF is correct. I noticed the GFS is taking the heaviest rain
south of the dvn cwa. This will need to be monitored closely. The
system should push east of the cwa by Saturday night.

Sunday through Thursday: Fantastic weather and time to dry out as
upper level ridging develops across much of the area. Highs will
be in the 70s to lower 80s with lows in the 50s to lower 60s.
Will be interesting to see where current hurricane Florence makes
landfall somewhere along the east coast about the middle of next
week, holding the ridge in place over our area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 626 PM CDT Thu Sep 6 2018

Conditions range from IFR to VFR across eastern Iowa and northern
Illinois. Through 10z/07 the IFR conditions will improve to MVFR
while areas of VFR continue. Isolated SHRA will be possible.
After 10z/07 IFR conditions will slowly become more widespread
across eastern Iowa and northern Illinois with RA developing or
moving into the area. Although not in the 00z TAFs, the potential
does exist for isolated TSRA embedded in the larger rain area.

&&

.HYDROLOGY...
Issued at 1234 PM CDT Thu Sep 6 2018

On-going rain will aggravate the widespread river flooding underway
across the area. Widespread heavy rainfall over the past week has
led to Moderate to Major flooding occurring on many of the eastern
Iowa and northwest Illinois Tributaries. This flooding will extend
into the mainstem Mississippi River, mainly from the Quad Cities
downstream through Gregory Landing in northeast Missouri. Moderate
to Major flooding is now expected for most sites south of the Quad
Cities, based on routed flow and 72 hour QPF.

Eastern Iowa Tributaries:

On the Wapsipinicon River, Major flooding is occurring at
Independence, which is forecast to extend downstream into Anamosa
and Dewitt over the next couple days. The forecast this morning
increased the flood crest by nearly one half foot at Anamosa.

On the Cedar River, Minor flooding continues at Vinton, where a
secondary crest will see levels rise over 2 feet over the weekend.
Major flooding is forecast downstream at Cedar Rapids and
Conesville, where only minor changes to forecasts were made this
morning.

On the Iowa River, Major flooding is on-going at Marengo, where
levels are expected to begin receding tonight. Downstream,
forecasts have backed down the expected flooding from Moderate to
Minor category this morning at Lone Tree, based on upstream
reservoir operations. Major flooding is still expected at Columbus
Junction and Wapello, while Moderate flooding is forecast for
Oakville.

The north stem of the Skunk River is in Major flooding at Sigourney.
New forecasts now have the mainstem going into Moderate flooding at
Augusta, where a warning was issued this morning.

On the English River at Kalona, flooding has just reached Major
levels and only minor changes were made this morning.

Northwest Illinois Tributaries:

Minor flooding continues on the Pecatonica River at Freeport, where
levels appear to be cresting. On the Rock River, new forecasts have
levels reaching around or just above Major Flood levels at both
Joslin and Moline, where upgraded warnings went out this morning.
Minor flooding is expected at Como.

Northeast Missouri Tributaries:

Levels were rising rapidly on the Fox and La Moine Rivers due to
heavy rainfall over the past 24 hours. At this time, only the La
Moine River is expected to reach flood stage and a warning was
issued this morning for minor flooding over the next several days.

Mississippi River:

The contribution of flow from the tributaries and forecast rainfall
over the next several days resulted in upgraded warnings issued this
morning for Major flooding at Illinois City, Muscatine, New Boston,
Keithsburg, Gladstone and Burlington. Expected flooding went from
Minor to Moderate levels at Keokuk and Moderate flooding is still
expected Gregory Landing. Forecast crests were increased by 1 to
around 1.5 feet this morning at Burlington, Keokuk and Gregory
Landing. Upstream, levels are still expected to reach Moderate Flood
stage at Rock Island. So far, only within-bank rises expected
further upstream as increased flow from earlier heavy rains in MN
and WI makes its way down river.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from midnight CDT tonight through Saturday
     morning for Des Moines-Henry IA-Jefferson-Keokuk-Lee-Louisa-
     Van Buren-Washington.

IL...Flash Flood Watch from midnight CDT tonight through Saturday
     morning for Hancock-Henderson-McDonough-Warren.

MO...Flash Flood Watch from midnight CDT tonight through Saturday
     morning for Clark-Scotland.

&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...08
HYDROLOGY...Sheets
Hazardous weather outlook, Sep 6, 9:11 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1011 PM CDT Thu Sep 6 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080315-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1011 PM CDT Thu Sep 6 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Flash Flood Watch is in effect from midnight tonight through
Friday night in the counties south of Interstate 80.

Another round of rain is likely, which could become locally
heavy. Rainfall rates over 1 inch per hour are possible within the
heaviest bands of rain which could result in areas of flash
flooding, especially in urban areas and near creeks and streams.
The ground is very saturated and cannot take on additional rain of
an inch or more.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The Flash Flood Watch continues through Friday night
approximately in the counties south of Interstate 80.

Area rivers will continue to experience flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. Additional
rainfall reports of 1 inch or more, and reports of areal or flash
flooding, would be greatly appreciated.

Uttech/Haase

In the hours before

Local storm report, Sep 6, 3:55 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HEAVY RAIN       1 SSW ELDRIDGE          41.62N 90.58W
09/06/2018  M2.69 INCH       SCOTT              IA   NWS EMPLOYEE

            30-HR TOTAL.

&&

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Rock Island

When
September 6, 9:45 PM CST to September 7, 8:45 AM CST
Where
Rock Island County, 1.29 mi NE of Osborn to 2.26 mi SE of Osborn
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.535, -90.254

Episodes of heavy rainfall of about 5 to 15 inches in a 10 day period in much of northeast Iowa and southwest Wisconsin caused the Rock River to rise above major flood stage near Joslin. The extended duration between the forecast and actual occurrence of lower end major river flooding allowed preparations to preclude major damage downstream. The gauge near Joslin rose above major flood stage of 16.5 feet at 445 PM CST on 6 September. Then crested around 16.53 feet at 8 PM CST on September 6th and fell below 16.5 feet at approximately 845 AM CST on 7 September.

Flood, Rock Island

When
September 7, 1:45 AM CST to September 9, 1:00 AM CST
Where
Rock Island County, 1.74 mi SSE of Silvis Hgts to 0.19 mi SW of Rock Is
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.475, -90.423

Episodes of heavy rainfall of about 5 to 15 inches in a 10 day period in much of northeast Iowa and southwest Wisconsin caused the Rock River to rise above major flood stage near Moline. The extended duration between the forecast and actual occurrence of lower end major river flooding allowed preparations to preclude major damage downstream. The gauge at Moline rose above major flood stage of 14.0 feet at 145 AM CST on 7 September. Then crested around 14.21 feet at 945 PM CST on September 8th and fell below 14.0 feet at approximately 1 AM CST on 9 September.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786929, 786933.